Please join, Dr. Dave Zimmerman, associate professor of pharmacy at Duquesne University and an emergency medicine pharmacist at the University of Pittsburgh, Medical Center, Mercy Hospital. In today's episode, we will hear from Dr. Kate Champa PGY2 emergency medicine resident at Massachusetts General Hospital, Dr. Louisa Sullivan PGY2 emergency medicine resident at Valleywise Health, and Dr. Tiffany Jomoc PGY2 emergency resident at Touro college of pharmacy, Saint Barnabas Hospital as they provide a recap from the emergency medicine pearls presented at this year's ASHP Midyear Clinical Meeting and Exhibition.
Katherine Ciampa, Pharm.D. is a current PGY2 emergency medicine pharmacy resident at Massachusetts General Hospital in Boston, MA. She is from Arlington, Virginia and obtained a BA in Spanish from the University of Virginia. She graduated from Virginia Commonwealth University with her Doctor of Pharmacy and completed her PGY1 residency at Massachusetts General Hospital in Boston, Massachusetts. Her practice interests in the world of emergency medicine include toxicology, disaster response preparedness, and management of substance use disorders.
Tiffany Jomoc, Pharm.D. is currently an Emergency Medicine PGY2 Pharmacy Resident at Touro College of Pharmacy/SBH Health System in Bronx, NY. She completed her PGY1 Pharmacy Residency at Peconic Bay Medical Center in Riverhead, NY. She earned her Doctor of Pharmacy at Midwestern University College of Pharmacy in Glendale, AZ and her Bachelors in Pharmaceutical Sciences at the University of California, Irvine. Her current practice interests include emergency medicine, toxicology, trauma, and academia. Her most recent projects include predictors of hypotension regarding procedural sedation, use of capsaicin for cannabinoid hyperemesis syndrome, and the impact of pharmacy-led medication reconciliation programs.
Louisa Sullivan, Pharm.D. is a current PGY2 Emergency Medicine Resident Pharmacist at Valleywise Health in Phoenix, AZ. She completed her Doctor of Pharmacy at Creighton University and her first year of residency at Dignity Health St. Joseph's Medical Center in Stockton, CA. She has research interests in toxicology, resuscitation, antimicrobial stewardship, public health, and education. As a student, she served as the Chairperson of Pharmacy Education for the International Pharmaceutical Students' Federation and has spoken at multiple international conferences about pharmacy education, research, and expanding the roles of pharmacists. As a resident, she has served on the American College of Clinical Pharmacy Resident Advisory Committee as Vice Chair and completed research on reducing fluoroquinolone use in the Emergency Department.
David Zimmerman, Pharm.D.,BCPS, BCCCP is an Associate Professor of Pharmacy/EM Clinical Pharmacist in Duquesne University/UPMC-Mercy Hospital located in Pittsburgh, PA. He is also the Vice is also the Chair of the Emergency Care Advisory Group of the Section of Clinical Specialists and Scientists of ASHP.
TIME-STAMPED SHOW NOTES
(00:30) Therapeutics Thursdays podcast is a discussion on what's new and ongoing in the world of therapeutics, with your host Dave Zimmerman, an associate professor of pharmacy at Duquesne University and emergency medicine pharmacist at University of Pittsburgh Medical Center, Mercy Hospital. Zimmerman introduces Dr. Kate Ciampa PGY2 emergency medicine resident at Massachusetts General Hospital, Louisa Sullivan PGY2 emergency medicine resident at Valleywise Health, and Tiffany Jomoc PGY2 emergency resident at Touro college of pharmacy, Saint Barnabas Hospital.
(1:23) Dr. Jomoc discusses some of the critical components of CPR and what role do medications play. She says CPR is important in terms of impacting survival and quality CPR is really important as well. Some of the things that we can do is minimize interruptions in the compressions, pulse checks between shock pauses and any shifts in compression providers, as well as maintain a good rate at a hundred or 120 per minute at a good depth. Also avoid leaning and allow the chest to fully recoil and avoid excess ventilation. Jomoc states her favorite song to keep the correct compression rate is “I Will Survive”, and for a more upbeat song she likes “Just Dance” by Lady Gaga.
(2:59) Jomoc discusses utilizing coronary perfusion pressure and CPR and why it is important. With measuring for coronary perfusion pressure, we directly measure the cerebral tissue perfusion and hoping to measure and monitor for that neurological outcome. When using the limitations of the medications and that CPR monitoring for that is actually really important to ensure that we have good neurological outcomes for our patients as well.
(4:15) Dr. Sullivan discusses some of the complications following a scorpion envenomation and the grading system that should be used. She says the scorpion that is most worrisome is the Bark scorpion, which is normally found in the Southwestern United States and Northern Mexico. The symptoms of a bite include pain, numbness and tingling, however, for younger kids there are more severe complications. There is a grading system with grades one to four, one is the least severe and four is the most severe. Grade one there is some local pain and paresthesias, to grade four being cranial nerve involvement and skeletal neuromuscular dysfunction.
(5:24) Sullivan talks about the drug, Anascorp, and how it works for envenomation. It is used in grade three and grade four Barks scorpion envenomations and works by binding the venom and enhancing elimination. The dosed being three vials in 50 mils of normal saline over 10 minutes, followed by a vial every 30 to 60 minutes as needed until symptoms resolved. Once receiving Anascorp, there should be the resolution of symptoms.
(6:27) Dr. Ciampa talks about her knowledge of Clonidine and the symptoms of overdoses. With Clonidine there is a cardiovascular impact, such as hypertension and bradycardia. CNS depression is the most frequently seen adverse effect in a Clonidine overdose with a rapid onset. She talks about the different receptors that are involved with the toxicity, as well. Both central and peripheral alpha receptors and the peripheral alpha receptors are only really being hit in an overdose situation. First, there is hypertension, but this is transient as that massive bolus of Clonidine in the peripheral alpha receptors occurs. So in addition to hitting alpha receptors, Clonidine is also binding to imidazoline receptors, creating CNS depression.
(8:40) Ciampa goes on to talk about using Naloxone for quantity and toxicity. When Clonidine emulates imidazoline to receptor, it stimulates the release of endogenous opioids and then the endogenous opioids go on to stimulate the opioid receptor.
Naloxone is interrupting the binding of opioids to the opioid receptor. So, Naloxone doesn't really interact with Clonidine. It’s not impacting Clonidine binding and its initial imidazoline receptor.
(9:44) Ciampa then discusses high dose versus low dose. She looked into using higher does and in that the responders were individuals who got Naloxone after a Clonidine overdose and their mental status improved. The non-responders receive doses of Naloxone and did not improve. The two groups didn't vary much in the different dosing strategies. She would recommend 10 milligrams a dose for providers for Clonidine overdose.
Outbound Links & Resources Mentioned
- Subscribe to the podcast so you don’t miss an episode; new episodes, every Thursday.
- ASHP.org/podcast; subscribe wherever you listen to podcasts.
- Follow ASHPOfficial on Twitter: @ASHPOfficial
- Follow ASHPOfficial on Instagram: @ashpofficial
Takeaways in Today’s Episode
- Dave Zimmerman introduces guests Dr. Kate Ciampa, Dr. Louisa Sullivan, Dr. Tiffany Jomoc to discuss their Pearls
- Dr. Jomoc discusses some of the critical components of CPR
- Jomoc discusses utilizing coronary perfusion pressure and CPP and its important
- Dr. Sullivan discusses some of the complications following a scorpion envenomation and its grading system
- Sullivan talks about the drug, Anascorp, and how it works for an envenomation
- Dr. Ciampa talks about her knowledge of Clonidine and the symptoms of overdoses
- Ciampa discusses using Naloxone for toxicity
- Ciampa discusses high dose versus low dose